Advertisement
Advertisement


The Body PRO Covers: The 8th Conference on Retroviruses and Opportunistic Infections

Hyperlactatemia, Hepatotoxicity, and Other Adverse Effects of Antiretroviral Therapies

February 7, 2001

  • Mitochondrial and Mitochondrial-Like Symptoms in Children Born to HIV-Infected Mothers. Exhaustive Evaluation in a Large Prospective Cohort (Poster 625B)
    Authored by S. Blanche, M. Tardieu, B. Barret, P. Rustin, and M. J. Mayaux
    View the original abstract


Are there any risks to the infants of mothers with HIV who take antiretrovirals? Most studies to date have been reassuring but we must continue to be very vigilant. About two years ago, the French group reported a possible case of mitochondrial toxicity in an uninfected child exposed to AZT and 3TC in utero.

In this very brief poster, the same group report on the results of searching a database of over 5,000 mother infant pairs for possible mitochondrial toxicity. They searched using a very broad list of symptoms that might indicate mitochondrial disease, including cardiomyopathy, pancreatitis, febrile seizures, developmental delay, nystagmus or deafness. This approach identified 63 children. After excluding other causes, they felt they had 16 cases of strongly suspicious cases. The poster contained very sketchy data, but they claimed that ten cases were confirmed by biopsy. Nine of ten had some degree of abnormality of mitochondrial enzyme level and one was reported to have abnormal mitochondria on biopsy. These ten cases occurred among 2,208 uninfected but nucleoside exposed babies (roughly 0.5%).

This is a troubling report, both for the lack of detail and information that is needed to judge if these cases are truly unexplained mitochondrial disease and for the concern that the authors might be correct. There are a number of gaps in this report, including the lack of genetic evaluation, the heterogeneity of the enzyme defects, the lack of data on control biopsies, and the lack of complete biopsy data. However, nucleoside-induced mitochondrial toxicity does occur in adults on prolonged therapy and it is plausible that there might be rare episodes of drug induced toxicity in infants, or there may be children with inborn errors who are susceptible to nucleoside injury. However, an exhaustive search of a larger data base was reported last year by McKintosh, and to date, they have been unable to confirm the French findings. Nonetheless, we need to take this report seriously and try and determine if this is a real problem. However, given the 25% risk of infection in untreated children, even a 0.5% risk of toxicity would be a reasonable risk to take.


Previous | Next Session


This article was provided by TheBodyPRO.com. It is a part of the publication The 8th Conference on Retroviruses and Opportunistic Infections.
 



Please note: Knowledge about HIV changes rapidly. Note the date of this summary's publication, and before treating patients or employing any therapies described in these materials, verify all information independently. If you are a patient, please consult a doctor or other medical professional before acting on any of the information presented in this summary. For a complete listing of our most recent conference coverage, click here.
Advertisement